Science News
from research organizations

Scientists Identify A Cause Of Fainting Syndrome That Affects Young Women

Date:
February 19, 2001
Source:
American Society For Technion - Israel Institute Of Technology
Summary:
People who complain of repeated dizzy spells, elevated heartbeat, or fainting after standing up from a lying position will now have their concerns better addressed by doctors.
Share:
       
FULL STORY

New York, New York and Haifa, Israel, February 12, 2001 -- People who complain of repeated dizzy spells, elevated heartbeat, or fainting after standing up from a lying position will now have their concerns better addressed by doctors.

Neuropathic Postural Tachycardial Syndrome (NPTS) affects approximately 500,000 people in the U.S., primarily women between 20 and 45. Dr. Giris Jacob of the Technion-Israel Institute of Technology in Haifa, and Dr. David Robertson of Vanderbilt University in Tennessee, found that NPTS can be caused, in part, by genetic mutations or by disease that can occur after surgery, pregnancy, or an inflammatory illness. Drs. Jacob and Robertson published their findings in The New England Journal of Medicine (October 5, 2000) and Circulation: Journal of the American Heart Association (April 6, 1999; 99: 1706-1712).

Dr. Julian Stewart, professor of physiology at New York Medical College, says the researchers have made significant advances in their field.

"Prior to this study, many people felt this wasn't an illness of any sort, just a group of neurotic people feeling dizzy. Finding a consistent abnormality in blood flow control is very important to treating people with NPTS. Drs. Jacob and Robertson moved a great deal forward by finding an explanation first," Dr. Stewart said.

Scientists have been trying to pin down the causes of NPTS for decades. It also has been called hyperadrenergic orthostatic tachycardia, or postural orthostatic tachycardia (POTS). Because of the wide-ranging symptoms and a spectrum of severity, Dr. Jacob explains, many doctors mistake NPTS for low blood sugar, anxiety, anemia, or even chronic fatigue syndrome and treat patients accordingly.

Characteristics of NPTS include:

* a remarkable increase in heart rate after standing from a prone position

* low or normal blood pressure

* dizziness and blurred vision

* fainting spells

* chest pains and shortness of breath

* chronic fatigue, anxiety and irritability.

While Dr. Jacob and his colleagues have yet to find a definitive cause for NPTS, they suspect it's caused by blood accumulating in the legs when a person stands. Blood vessel contraction, which depends on the vascular nerves, is supposed to keep blood pressure at the same level it was when the person was lying down. But in NPTS patients, vascular nerves are damaged and contraction is ineffective, causing blood to pool in the legs and reducing the amount of blood to the heart. Dr. Jacob's work indicates that impaired vascular nerves predominate in the lower extremities and, to a lesser extent, in the upper extremities. The subsequent lack of blood returning to the heart produces an effect similar to dehydration or hemorrhaging, in which the heart rate initially increases to compensate for low blood pressure. If reduced blood return persists, blood pressure can fall and the patient can faint.

Drs. Jacob and Robertson also found that inadequate amounts of norepinephrine, the chemical responsible for blood vessel contraction, are released in the arms and legs of NPTS patients, even while resting. The next step is to study why this occurs.

To mitigate the effects of NPTS, Drs. Jacob and Robertson recommend foods and activities that increase blood volume in the vessels. These include:

* consuming foods high in salt and water

* wearing socks or stockings that apply pressure to the legs

* walking and swimming at a gradually increasing rate to build limb muscles, which provide structural support for veins

If the condition is severe enough to require medication, doctors may prescribe beta-blockers, drugs commonly used to treat hypertension or arrhythmia that decrease the force and rate of heart contractions, Dr. Jacob says. Medications such as fludrocortisone or midodrine also may help, but specific therapies await a definitive cause of the disorder.


Story Source:

The above post is reprinted from materials provided by American Society For Technion - Israel Institute Of Technology. Note: Materials may be edited for content and length.


Cite This Page:

American Society For Technion - Israel Institute Of Technology. "Scientists Identify A Cause Of Fainting Syndrome That Affects Young Women." ScienceDaily. ScienceDaily, 19 February 2001. <www.sciencedaily.com/releases/2001/02/010215074346.htm>.
American Society For Technion - Israel Institute Of Technology. (2001, February 19). Scientists Identify A Cause Of Fainting Syndrome That Affects Young Women. ScienceDaily. Retrieved August 31, 2015 from www.sciencedaily.com/releases/2001/02/010215074346.htm
American Society For Technion - Israel Institute Of Technology. "Scientists Identify A Cause Of Fainting Syndrome That Affects Young Women." ScienceDaily. www.sciencedaily.com/releases/2001/02/010215074346.htm (accessed August 31, 2015).

Share This Page: